Colorectal Cancer: Individualizing Treatment, Improving Outcomes - Episode 15
John L. Marshall, MD: Before we close this session, let’s talk about the toxicity of checkpoint inhibitors. Johanna, I’ll pick on your first. What do you tell a patient before you give them this kind of immunotherapy?
Johanna C. Bendell, MD: For folks that have received chemotherapy before, in general, when they get the immunotherapy, they feel like I’m giving them water. They’re surprised that there’s anything in the bag. But, I worry about revving up their immune system so much that it starts to attack the body, itself. That can range from things like itchy rashes to issues with their thyroid, to things that are even more important—like pneumonitis, colitis, and hepatitis. And, the clinician should keep an eye out for the rarer toxicities—hypophysitis—where you could burn out somebody’s pituitary gland—myositis, and encephalitis. There is a very low chance, but these things can happen. The most important thing to let the patients know is, even if they’re off therapy, if they go to the emergency [department] with a problem, they need to let that treating physician know that, at one point, they were on immunotherapy. You can see toxicities happen months out.
John L. Marshall, MD: On the front page of the Washington Post, a week or so ago, was a story on immunotherapy toxicity. Both patients that were featured were delighted to be alive. But, they were talking about the side effects. I think about educating the public, which is what the Washington Post is out to do. But I also think about the fact that we have hospitalists. We have emergency room doctors. Our patients are showing up in these venues and healthcare professionals are not necessarily familiar with that. Are you all doing some dedicated training of our colleagues?
Cathy Eng, MD, FACP: We’re actively trying to do this, as we speak. It is a big issue, and I think that’s very, very important. Somebody that’s on call will automatically tell the patient, “Oh, go to the emergency room.” It may not be something that needs to be addressed emergently. It may be something that we could address because we’re familiar with the toxicity.
John L. Marshall, MD: We’re spending a lot of time with pulmonary or dermatology, saying, “Is this cancer progression?” “Is this immunotherapy toxicity?” Are there interventions? Do you all have guidelines on how to treat this, when it comes up and is bad?
Dale R. Shepard, MD, PhD, FACP: That’s one of the things that we’re also working on, with hospitals and the emergency room doctors. We don’t have a formal education process, but I think through the spirit of collaboration, the emergency room doctors are pretty quick to give us a call and say, “We have a patient here. What do you think?” I think they have good awareness. They ask good questions. I think it’s a good thing.
John L. Marshall, MD: Is pseudoprogression real? We talk about it a lot. Have you seen it?
Cathy Eng, MD, FACP: It depends on the drug.
John L. Marshall, MD: With these kinds of drugs, is this real? Does it happen? Has anybody seen it?
Cathy Eng, MD, FACP: Yes.
Michael A. Morse, MD: It appears to be. In melanoma literature with ipilimumab, it is more likely to happen than with nivolumab. In the MSI-high patients, I think you mentioned that you may have had someone that had pseudoprogression? But, I haven’t really seen that to be the case.
John L. Marshall, MD: So, if they progress in their first scan, do you give it for a little longer?
Michael A. Morse, MD: Yes, I would. But, if it’s true progression, they’re symptomatically more…
John L. Marshall, MD: We talked about expense, so we have to make this judgment. Is another 2 months of treatment worth it, if they progressed at the first scan?
Johanna C. Bendell, MD: With pseudoprogression, it’s hard to say. It’s probably in the single-digit percentage range. Usually, if you see it, it’s thought that the lymph nodes are getting a little bit bigger. The other thing is, you get patients that will be on immunotherapy for a long time. Then, all of a sudden, they seem to have progression, whether it be new lung lesions, and such. I’ve actually found people where it’s not recurrence of their disease. It’s not spread of their disease. We’ve gone in and biopsied it. It’s just an inflammation, but not a pneumonitis or just something that goes away on its own. So, we need to be careful with some of those folks who have been doing well for a while and then, all of a sudden, seem to progress. Also, in practice, we need to consider the isolated lesion that grows on immunotherapy. Don’t throw out the baby with the bath water. A lot of times, we’ll do single point radiation to that one lesion, and people go on, for a long time, on the immunotherapy, after that.
John L. Marshall, MD: How long should I keep the drugs on?
Cathy Eng, MD, FACP: That is a magic question. We don’t know.
Michael A. Morse, MD: Two years.
Cathy Eng, MD, FACP: Well, 2 years is because all of the trials were created for a maximum of 2 years. We don’t know.
Johanna C. Bendell, MD: There were data that David Spiegel presented at last year’s ESMO Congress. Actually, I think it was nivolumab. It was from the CheckMate studies. It was a study to give nivolumab for a year, and then stop or keep going with therapy. The patients that kept going did better than the ones who stopped. So, it’s a tough decision.
Cathy Eng, MD, FACP: Do you just give them less frequent treatment?
John L. Marshall, MD: Do you spread them out, a little bit?
Cathy Eng, MD, FACP: Correct.
Johanna C. Bendell, MD: People are looking at that now.
Transcript Edited for Clarity